Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 107, NWS Tucson, AZ

August 18, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2005, 6:16 PM MST for Cochise County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 6:16 PM MST (01:16 UTC)
Expired
Aug 18, 2005, 7:08 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 190120
SVRTWC
AZC003-190200-
/O.NEW.KTWC.SV.W.0107.050819T0116Z-050819T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 700 PM MST

* AT 610 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS AND WEATHER        
  SPOTTERS IN THE SEIRRA VISTA AREA REPORTED A FUNNEL CLOUD JUST TO  
  THE NORTH OR NORTHEAST OF SIERRA VISTA. THIS STORM WAS LOCATED     
  NORTHEAST OF SIERRA VISTA...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE INDICATED COUNTY.

NUMEROUS REPORTS FROM WEATHER SPOTTERS INDICATED THAT A FUNNEL CLOUD 
WAS SPOTTED NORTHEAST OF SIERRA VISTA. THE REPORTS INDICATED THAT 
THE FUNNEL HAD NOT TOUCHED THE GROUND AND WAS ELEVATED WELL ABOVE 
THE GROUND. 

LAT...LON 3166 11013 3173 11022 3164 11038 3147 11028

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 190139
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST THU AUG 18 2005

AZC003-190200-
/O.CON.KTWC.SV.W.0107.000000T0000Z-050819T0200Z/
COCHISE AZ-
634 PM MST THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

AT 625 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS AND NUMEROUS WEATHER 
SPOTTERS REPORTED A FUNNEL CLOUD ASSOCIATED WITH A SEVERE 
THUNDERSTORM JUST NORTH OF SIERRA VISTA. THIS STORM IS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS MOVING 
SOUTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HUACHUCA CITY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS 
STORM...IN ADDITION TO NUMEROUS SPOTTER REPORTS THAT INDICATED THAT 
AN ELEVATED FUNNEL CLOUD WAS SPOTTED JUST NORTH OF SIERRA VISTA. 
WHILE NOT IMMEDIATELY LIKELY...THE FUNNEL CLOUD COULD LOWER CLOSER 
TO THE GROUND...BUT IS NOT LIKELY TO TOUCH THE GROUND. HOWEVER... 
STRONG WINDS COULD ACCOMPANY THIS STORM...THUS A SEVERE THUNDERSTORM 
WARNING IS IN EFFECT UNTIL 7 PM MST.

LAT...LON 3166 11013 3173 11022 3164 11038 3147 11028

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 190208
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
702 PM MST THU AUG 18 2005

AZC003-190212-
/O.EXP.KTWC.SV.W.0107.000000T0000Z-050819T0200Z/
COCHISE AZ-
702 PM MST THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
EXPIRED AT 700 PM MST...

AT 702 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT A CLUSTER OF THUNDERSTORMS CONTINUES TO OCCUR OVER THE SIERRA 
VISTA AREA. EARLIER THIS EVENING NUMEROUS REPORTS OF A FUNNEL CLOUD 
WERE RECEIVED FROM OUR WEATHER SPOTTERS AND ALSO FROM LAW 
ENFORCEMENT OFFICIALS IN SIERRA VISTA. THE LATEST INFORMATION FROM 
THE POLICE DEPARTMENT IS THAT THE FUNNEL CLOUD DISSIPATED AND IS NO 
LONGER A THREAT. THEREFORE THE SEVERE THUNDERSTORM WARNING WAS 
ALLOWED TO EXPIRE AT 700 PM MST.  

LAT...LON 3166 11013 3173 11022 3164 11038 3147 11028

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 2:10 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU AUG 18 2005

.SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE ACROSS SOUTHEAST
ARIZONA TO PROVIDE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN AFTERNOON AND EVENING HOURS.

&&

.DISCUSSION...12Z KTUS SOUNDING WAS A BIT DRIER WITH PRECIPITABLE
WATER DOWN TO 1.09...ALSO SHOWING A STRONGER SUBSIDENCE INVERSION
NEAR 650MB. ADD IN A WEAKER SHEAR PROFILE AND STORMS HAVE STRUGGLED
SO FAR THIS AFTERNOON. WE MAY SEE BETTER RESULTS LATE IN THE EVENING
HOURS ENHANCED BY OUTFLOW FROM HIGHER TERRAIN.

HIGH PRESSURE ACROSS SOUTHEASTERN STATES SHOULD SPREAD WESTWARD
ALONG THE SOUTHERN TIER AGAIN. EXPECT A MORE FAVORABLE POSITION FOR
FLOW FROM DEEPER MOISTURE AND INCREASING INSTABILITY AS A HIGH
CENTER RECONSOLIDATES CLOSER...JUST TO OUR NORTHEAST BY THIS
WEEKEND. MOISTURE HAS MADE SOME INROADS INTO LOWER DESERTS WITH
DEWPTS UP 2-6 DEGREES OVER THE PAST 24HRS. IN GENERAL WE SHOULD SEE
COVERAGE SPREADING WESTWARD AGAIN BUT IT DOESNT LOOK LIKE A HUGE
ENHANCEMENT TO CONVECTIVE ACTIVITY...NOT LIKE LAST WEEK. A LOW TO
MODERATE CONVECTION FORECAST COMPARED TO SEASONAL AVERAGES. BOTTOM
LINE WOULD BE AN INCREASE ACROSS WESTERN AREAS AND MORE OF THE SAME
IN THE EAST.

STILL SOME SIGNS THAT ONCE AGAIN A WESTERLY FLOW WILL THEN PUSH
MOISTURE OFF BY THE MIDDLE OF NEXT WEEK. LIKELY NOT COMPLETELY DRY
US OUT BUT THE PATTERN DOESNT LOOK THAT FAVORABLE FOR A SUSTAINED
PERIOD OF THUNDERSTORM DEVELOPMENT.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 18, 11:30 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST THU AUG 18 2005

AZZ019-029>035-191400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1130 AM MST THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORM COVERAGE WILL START TO PICK UP AGAIN OVER
THE NEXT FEW DAYS AS A SOUTHERLY FLOW AND DEEPER MOISTURE RETURN
TO THE AREA.

DISCUSSION...VIS SATELLITE IMAGERY SHOWING SOME CU DEVELOPING OVER
THE MOUNTAINS THIS MORNING. EXPECT ISOLATED SHOWERS AND THUNDERSTORM
TO DEVELOP MAINLY FROM TUCSON EASTWARD THIS AFTERNOON.  MIGHT
STRUGGLE A BIT WITH THE THUNDERSTORMS THIS AFTERNOON AND EVENING DUE
TO THE DRIER AIR. KTUS SOUNDING THIS MORNING SHOWED PRECIPITABLE
WATER VALUE OF 1.09 INCHES.  BUT SHOULD NOT HAVE TOO MUCH TROUBLE
DEVELOPING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN. EXPECT
RAINFALL AMOUNTS OVER THE HIGHER TERRAIN OF QUARTER OF AN INCH TO
HALF OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AS HIGH PRESSURE BUILDS BACK IN THE RESULTANT SOUTHERLY COMPONENT TO
THE FLOW WILL DRAW DEEPER MOISTURE BACK IN OVER THE NEXT FEW
DAYS...BUT SIGNS OF ANOTHER TROUGH TRYING TO PUSH MOISTURE BACK OUT
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.